Alabama, 2015Flash Flood in Alabama, April 16 to 17, 2015
April 16 to 17, 2015 · NWS MOB · 1 event in 1 county or zone
Numerous slow moving thunderstorms moved across southern Choctaw County during the late evening of April 16th into the early morning hours of April 17th. Nearly 10 inches of rain fell in the town of Gilbertown and surrounding areas, producing significant flash flooding in the town.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.2 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous slow moving thunderstorms moved across southern Choctaw County during the late evening of April 16th into the early morning hours of April 17th. Nearly 10 inches of rain fell in the town of Gilbertown and surrounding areas, producing significant flash flooding in the town.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 16, 6:04 PM CST, 4 hours 56 minutes earlier.
Area forecast discussion, Apr 16, 6:04 PM CST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
704 PM CDT THU APR 16 2015
.AVIATION...
17.00Z KMOB/KBFM AND KPNS TAF CYCLE...
AREAS OF LIGHT RAIN ACROSS SOUTH MOBILE COUNTY...MOBILE BAY AND THE
GULF OF MEXICO WILL MOVE NORTH EARLY THIS EVENING...SO WILL START
OFF THE KMOB AND KBFM TAF SITES WITH -RA AND UNRESTRICTED
VISIBILITIES. CEILINGS WILL ALSO BEGIN TO LOWER WITH THE APPROACHING
LIGHT RAIN...BUT REMAIN AT VFR CRITERIA. IT WILL REMAIN RAIN-FREE AT
KPNS THROUGH 17.05Z...WITH LIGHT RAIN THEN MOVING INTO THE AREA FROM
THE GULF OF MEXICO ALONG WITH MVFR VISIBILITIES (~4 SM) AND MVFR
CEILINGS (~1500 FEET). LOW LEVEL MOISTURE WILL THEN INCREASE
SIGNIFICANTLY AROUND MIDNIGHT ALONG THE NORTHERN GULF COAST WITH IFR
CEILINGS (~700 FEET) EXPECTED TO DEVELOP BETWEEN 17.06Z AND
17.08Z...FOLLOWED BY LIFR CEILINGS (~400 FEET) DEVELOPING BETWEEN
17.10Z AND 17.12Z. UPPER LEVEL IMPULSES ARE EXPECTED TO BEGIN PASSING
OVER THE REGION BY DAYBREAK FRIDAY...WITH NUMEROUS RAIN SHOWERS AND
THUNDERSTORMS SPREADING INTO THE AREA FROM THE SOUTHWEST. ALL OF THE
TAF SITES WILL SEE A SIGNIFICANT INCREASE IN RAIN CHANCES FRIDAY
MORNING THROUGH NOON...SO IT IS DURING THIS TIME FRAME AVIATORS CAN
EXPECT PREVAILING IFR VISIBILITIES (~2SM) DUE TO MODERATE RAIN WITH
CEILINGS REMAINING IN THE LIFR CATEGORY. CONDITIONS WILL IMPROVE IN
THE AFTERNOON AS THE RAIN MOVES EAST...WITH A FEW LIGHT RAIN SHOWERS
REMAINING...CEILINGS IMPROVING TO MVFR CONDITIONS (~1500 FEET)
CONDITIONS ALONG WITH VFR VISIBILITIES. /22
&&
.PREV DISCUSSION... /ISSUED 405 PM CDT THU APR 16 2015/
..FLASH FLOODING POSSIBLE THROUGH SUNDAY...
..SEVERE THUNDERSTORMS SATURDAY AFTERNOON THROUGH OVERNIGHT...
SHORT TERM...(TONIGHT AND FRIDAY)...CURRENTLY LEADING EDGE OF LOW-
LEVEL WEDGE IS ENTRENCHED FROM WILCOX COUNTY TO CONECUH COUNTY TO
COVINGTON COUNTY IN SOUTHERN ALABAMA AND HAS NOT MOVED MUCH IN PAST
FEW HOURS. REGIONAL KINEMATICS ARE CURRENTLY SUCH THAT MID- AND
UPPER LEVEL HIGHLY DIFFLUENT AND DIVERGENT FLOW WITH COMPENSATING
LOW LEVEL CONVERGENCE IS PLAYING A LARGE ROLE IN ENHANCING LOCAL
ASCENT VIA DIFFERENTIAL DIVERGENCE THIS AFTERNOON. THE
AFOREMENTIONED WEDGE IS SITUATED RIGHT IN THE MIX AND MOISTURE FLUX
CONVERGENCE IS AIDING TO INCREASE LOWER LEVEL AVAILABLE WATER VAPOR CONTENT
LOCALLY ALONG THE BOUNDARY. SBCAPES ARE RANGING 1500-200 J/KG INVOF.
SHOWERS AND THUNDERSTORMS HAVE BEEN INITIATED AND PRECIPITATION
COVERAGE HAS INCREASED. THIS TREND CONTINUES FOR THE REMAINDER OF THE
AFTERNOON AND EVENING WITH LOCALES NORTH OF THE I- 10
CORRIDOR...RECEIVING THE GREATEST THREAT OF LOCALLY HEAVY RAINFALL
INTO THE EVENING. ONCE PRECIPITATION DEVELOPS IT WILL MOVE TO THE
NORTH AWAY FROM THE COAST. AT THE SAME TIME...LATEST HRRR IS
BEGINNING TO SUGGEST THAT A CURRENT AREA OF SHOWERS AND THUNDERSTORMS
OVER SW LA WILL FURTHER EXPAND AND MOVE INTO THE REGION AFTER THE
FIRST ABOVE MENTIONED AREA. SO COVERAGE WILL BE ENHANCED OVERNIGHT.
OTHERWISE OVERNIGHT...RAIN CHANCES WILL BE GREATEST NORTH OF I-10
THIS EVENING (BUT DO NOT DISCOUNT INDIVIDUAL THUNDERSTORM CELLS WITH
VERY HEAVY RAIN ALONG THE COASTAL STRIP). OVERNIGHT LOWS WILL RANGE
IN THE MID AND UPPER 60S... EXCEPT LOWER 60S NORTH OF HIGHWAY 84 AND
EAST OF I-65 WHERE THE WEDGE HAS SETTLED.
AS A JET STREAK MOVES AROUND THE BASE OF A POWERFUL UPPER LEVEL LOW
CENTERED OVER THE FOUR CORNERS LATE TONIGHT AND FRIDAY...DOWNSTREAM
RIDGING BUILDS OVER OUR AREA IN THE WAKE OF TODAY'S S/WAVE
DEPARTURE. FAVORABLE UPWARD KINEMATIC FORCING DIMINISHES. DESPITE A
LACK OF MID-LEVEL ENERGY TOMORROW...THE LOCAL ATMOSPHERE REMAINS
SATURATED AND MOIST ADIABATIC AND THE ABSOLUTE VALUE OF DEEP LAYER
WATER VAPOR CONTENT CHANGES VERY LITTLE WITH TIME. IN FACT THE THE
WATER VAPOR MAGNITUDE IN THE ATMOSPHERIC COLUMN REMAINS NEAR
HISTORICAL VALUES ACCORDING TO THE NAEFS ENS./CFSR 30 YR CLIMATOLOGY
(WHICH HAS PANNED OUT WELL THIS WHOLE WEEK WHEN COMPARED TO ACTUAL
SOUNDING OBSERVATIONS). ENOUGH INSTABILITY WILL EXIST TOMORROW
AFTERNOON BUT PRECIPITATION MAY FOLLOW MORE OF A DIURNAL PATTERN
GIVEN THE DEVELOPMENT OF UPPER LEVEL RIDGING. LOCALLY HEAVY RAIN
..POSSIBLY INDUCING FLASH FLOODING...WILL ONCE AGAIN FORM FRIDAY
AFTERNOON. HIGHS TOMORROW UPPER 70S TO AROUND 80 DEPENDING ON EXACT
DISTRIBUTION OF ACTUAL PRECIPITATION. /23 JMM
LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) A WARM FRONT ALONG OUR
COAST OVERNIGHT FRIDAY WILL KEEP LOW...OVERCAST CLOUD COVER...OCNL
LIGHT RAIN AND PERHAPS FOG OVER OUR COASTAL COUNTIES FRIDAY NIGHT
INTO EARLY SATURDAY MORNING. SATURDAY THE WARM FRONT LIFTS NORTHWARD
AND MOVES THROUGH THE FORECAST AREA DURING THE AFTERNOON. DURING THE
AFTERNOON LAYER PRECIPITABLE WATER VALUES ACROSS THE REGION ARE NEAR
RECORD LEVELS FOR THIS TIME OF YEAR...A NEGATIVE TILT UPPER LEVEL
SHORTWAVE IS PROGGED TO PROPAGATE INTO THE AREA. 0 TO 1 KM HELICITIES
CLIMB TO 150 METERS SQUARED PER SECOND SQUARED AND CAPES EXPECTED
ABOVE THOUSAND J/KG DURING THE AFTERNOON AND EARLY EVENING HOURS.
POTENTIAL EXISTS FOR POTENTIALLY SEVERE THUNDERSTORM DEVELOPMENT WEST
OF I-65 LATE AFTERNOON THROUGH EARLY EVENING...WITH POTENTIAL
DECREASING BUT STILL EXISTING AS STORMS PROPAGATE EASTWARD OVER
CENTRAL ALABAMA AND THE WESTERN FLORIDA PANHANDLE DURING THE NIGHT.
AS WELL THESE STORMS SHOULD BE HEAVY RAINFALL PRODUCERS...CAPABLE OF
PRODUCING ONE OR MORE INCHES OF RAINFALL IN AN HOURS TIME...SO
LOCALIZED FLASH FLOODING REMAINS A POSSIBILITY.
BY SUNDAY THE MAIN MOISTURES AXIS SHIFTS EASTWARD BUT WE STILL REMAIN
UNDER THE INFLUENCE OF THE UPPER LEVEL SHORTWAVE TROUGH AND AN
APPROACHING COLD FRONT...THUS THUNDERSTORMS AND RAIN SHOWERS
EXPECTED TO CONTINUE BUT LESS INTENSE AND WITH LESS RAINFALL.
MONDAY MORNING THROUGH AFTERNOON THE COLD FRONT IS EXPECTED TO
FINALLY PUSH THROUGH THE REGION BRINGING WITH IT A DRIER WEST TO
NORTHWESTERLY WIND FLOW AND AN END TO THE PRECIPITATION. AN UPPER
LEVEL RIDGE WILL THEN SHIELD THE REGION AND KEEP US DRY THROUGH
THURSDAY. / 08 JW
MARINE...A LIGHT TO MODERATE ONSHORE FLOW WILL PERSIST THROUGH
MONDAY AS A COLD FRONT APPROACHES FROM THE WEST. A LIGHT TO MODERATE
OFFSHORE FLOW WILL FOLLOW IN THE WAKE OF A COLD FRONT MONDAY NIGHT.
PERIODS OF STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER COASTAL
WATERS THROUGH THE WEEKEND. THESE STORMS WILL BE ACCOMPANIED BY
FREQUENT CLOUD TO WATER LIGHTNING AND GUSTY WINDS. SEAS WILL BE
HIGHER IN AND AROUND THUNDERSTORMS. /08 JW
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 67 80 66 78 68 / 70 80 50 80 60
PENSACOLA 68 77 68 79 70 / 70 80 40 70 70
DESTIN 68 75 70 77 70 / 70 80 20 70 70
EVERGREEN 65 78 64 78 69 / 80 80 30 80 70
WAYNESBORO 64 80 66 79 64 / 80 80 50 80 60
CAMDEN 64 78 64 77 68 / 80 70 30 80 70
CRESTVIEW 64 78 67 79 68 / 80 70 30 70 70
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR ESCAMBIA-LOWER
BALDWIN-LOWER MOBILE-UPPER BALDWIN-UPPER MOBILE-WASHINGTON.
FL...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR COASTAL ESCAMBIA-
COASTAL OKALOOSA-COASTAL SANTA ROSA-INLAND ESCAMBIA-INLAND
OKALOOSA-INLAND SANTA ROSA.
MS...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR GEORGE-GREENE-PERRY-
STONE-WAYNE.
GM...NONE.
&&Hazardous weather outlook, Apr 16, 4:10 AM CST, 18 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
510 AM CDT THU APR 16 2015
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-171200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
510 AM CDT THU APR 16 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MOST AREAS GENERALLY SOUTH
AND WEST OF A LINE STRETCHING FROM ANDALUSIA ALABAMA TO WAYNESBORO
MISSISSIPPI. SOIL CONDITIONS REMAIN FAVORABLE FOR FLASH FLOODING IN
THESE AREAS.
A FEW STRONG THUNDERSTORMS ACCOMPANIED WITH VERY HEAVY RAIN...FREQUENT
CLOUD TO GROUND LIGHTNING AND GUSTY STRAIGHT WINDS CAN BE EXPECTED
LATER TODAY AND EARLY TONIGHT.
A MODERATE RISK FOR DANGEROUS RIP CURRENTS CAN BE EXPECTED ALONG THE
GULF BEACHES OF ALABAMA AND NORTHWEST FLORIDA THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A POTENTIALLY DANGEROUS FLOOD AND FLASH FLOOD PATTERN WILL PERSIST
THROUGH SUNDAY WITH LINGERING EFFECTS POSSIBLE INTO EARLY NEXT.
ADDITIONAL RAINFALL TOTALS OF AROUND 5 INCHES ARE LIKELY OVER MUCH
OF THE AREA...WITH ISOLATED LOCATIONS POSSIBLY RECEIVING AS MUCH AS
10 INCHES. AT THIS POINT...IT IS IMPOSSIBLE TO DETERMINE WHERE EACH
UPCOMING ROUND OF HEAVY RAINFALL WILL SET UP...BUT THE ENTIRE REGION
SHOULD BE ON ALERT FOR A CONTINUED INCREASED THREAT OF FLASH
FLOODING THROUGH THE WEEKEND.
GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING WILL LIKELY
ACCOMPANY THE STRONGER THUNDERSTORMS THROUGHOUT THE REMAINDER OF THE
WEEK. A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL ALSO BE
POSSIBLE LATE IN THE WEEK AND OVER THE WEEKEND AHEAD OF DEVELOPING
COLD FRONT APPROACHING FROM THE WEST.
A MODERATE RISK FOR DANGEROUS RIP CURRENTS WILL CONTINUE ALONG THE
GULF BEACHES OF ALABAMA ANS NORTHWEST FLORIDA THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH WEDNESDAY.
GMZ630>635-650-655-670-675-171200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
510 AM CDT THU APR 16 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.
.DAY ONE...TODAY AND TONIGHT
WINDS AND SEAS WILL BE HIGHER NEAR SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINDS AND SEAS WILL BE HIGHER NEAR SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH EARLY NEXT WEEK.
Flash Flood, Choctaw
- When
- April 16, 11:00 PM CST to April 17, 3:00 AM CST
- Where
- Choctaw County, 2.09 mi ENE of Water Vly to 1.18 mi S of Wimberly
- Cause
- Heavy Rain
- Property damage
- $1.2 million
- Reported by
- Emergency Manager
- Coordinates
- 31.896, -88.350
Major flash flooding occurred in the town of Gilbertown due to nearly 10 inches of rain that fell in a short duration. There were 10 businesses and 8 homes that experienced major flooding damage. Numerous wash outs also occurred on roads and bridges in and around Gilbertown.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, April 16, 20151 death · 1 injured · $21,000 · 1.75 in hail · 9 events
- Flash Flooding and Hail in Texas, April 16 to 17, 2015$217,000 · 1.75 in hail · 33 events
- Flash Flooding and Hail in Texas, April 16 to 18, 20152 in hail · 57 events
- Tornadoes and Hail in Texas, April 16, 2015EF0 · 46 events
- Tornadoes and Hail in Texas, April 16, 2015$61,000 · EF0 · 7 events
- Flash Flood and Hail in Texas, April 16, 2015$23,000 · 1 in hail · 5 events
- Hail in Kansas, April 16, 20151.75 in hail · 17 events
- Flash Flooding in Louisiana, April 16, 2015$20,000 · 2 events
- Tornado and Hail in Oklahoma, April 16, 2015EF0 · 15 events
- Tornadoes and Hail in Kansas, April 16, 2015EF0 · 13 events
- Winter Storm in Wyoming, April 16 to 17, 201512 events
- Winter Storm in Colorado, April 16 to 18, 201510 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570549.